Nebraska, 2025

Hail in Nebraska, August 29, 2025

August 29, 2025 · NWS LBF · 2 events in 1 county or zone

Thunderstorms developed along a stationary frontal boundary, situated over the western Sandhills, during the mid afternoon hours of August 29th. This activity grew upscale into the late afternoon and early evening hours as it traveled east and south, producing hail up to half dollar size in Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a stationary frontal boundary, situated over the western Sandhills, during the mid afternoon hours of August 29th. This activity grew upscale into the late afternoon and early evening hours as it traveled east and south, producing hail up to half dollar size in Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 5:50 PM CST, 25 minutes earlier. Its key messages:

  • A Slight Risk (level 2 of 5) for severe weather is in place for west central Nebraska Friday evening. Large hail and heavy rain are the main concerns.
  • Cool and rainy conditions continue through Sunday with locally heavy rainfall possible, mainly for areas east of Highway 183, where rain totals may exceed 2" in spots.
  • After a brief warmup back to more seasonable values by Tuesday, another cool front will sweep through bringing a resurgence of more fall-like weather.
Area forecast discussion, Aug 29, 5:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Fri Aug 29 2025

.KEY MESSAGES...

- A Slight Risk (level 2 of 5) for severe weather is in place
  for west central Nebraska Friday evening. Large hail and
  heavy rain are the main concerns.

- Cool and rainy conditions continue through Sunday with locally heavy
  rainfall possible, mainly for areas east of Highway 183,
  where rain totals may exceed 2" in spots.

- After a brief warmup back to more seasonable values by
  Tuesday, another cool front will sweep through bringing a
  resurgence of more fall-like weather.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 242 PM CDT Fri Aug 29 2025

Satellite and radar analysis shows fairly expansive low clouds
across the area. The fairly broad coverage of BKN/OVC skies was
driven by sustained southerly flow on the backside of broad high
pressure over the Great Lakes. This was helping usher in a plume of
richer moisture within the profile which is characterized by
observed 1.30"+ precipitable water values from the 29/18z LBF RAOB.
This exceeds the 90% moving average for 08/29 and increases concern
for heavy rain over the next 24-36 hours, which will be covered
below.

For this afternoon/evening...isolated showers and general
thunderstorms were percolating across the Sandhills as of 19z (2pm
CDT). This activity was being driven by modest WAA across the area.
Though MUCAPE values were being analyzed around 1000 j/kg, activity
was remaining well severe limits for now given lack of sustained
strong lift. Eventually, as clouds continue to break up, increased
insolation should allow for slight upticks in instability. Forcing
will increase as a shortwave tracks across the central Rockies.
Coincident with peak heating and MLCAPE values climbing to around
1500 j/kg, more sustained and stronger convection should begin to
develop by 22z (5pm CDT). With the approaching shortwave and an
associated belt of enhanced mid-level flow, deep-layer shear will
also become more supportive of organized convection. The Storm
Prediction Center, with the 1630z (11:30am CDT) update, elected to
introduce a Slight Risk (level 2 of 5) for severe weather centered
on the local area. With moderate instability and 30-40 knots of 0-
6km BWD, isolated to widely scattered severe thunderstorms appear
probable. Recent CAM guidance continues to advertise at least semi-
discrete convection diving south-southeast through the afternoon.
Given expected storm mode of supercells, believe severe hail will be
the main threat though the ceiling for hail size appears to remain
limited largely due to the abundance of mid-level moisture tempering
lapse rates. Still, can't rule out hail up to ping pong ball (1.50"
diameter) in the strongest storms. Believe damaging wind potential
remains fairly limited given lack of a deeply mixed boundary layer
and lack of greater theta-e differences in the vertical. As a subtle
LLJ develops tonight, hodographs will elongate and SRH will increase
as a result. Because of this, can't completely rule out a tornado or
two but this will likely favor any discrete storms that remain
beyond 6-7pm. With forecast storm motions of < 20 knots within an
anomalously moist environment, believe heavy rain will be possible
in any thunderstorm. Similarly, the strongest storms will likely
produce 1-2"/hour rain rates which increases concern for flooding.
HREF Probability Matched Mean (PMM) QPF highlights fairly expansive
1"+ QPF with localized areas even surpassing 2". Believe heavy rain
leading to localized flooding will be possible. Severe convection
should quickly exit to the south by mid/late evening though
lingering general thunderstorms should persist through the overnight.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
Issued at 242 PM CDT Fri Aug 29 2025

Saturday...a northern stream shortwave will dive southeast out of
the northern Plains. Subsequent height falls will lead to more
expansive rain and thunderstorms as weak low pressure crosses the
region. The combined rain and thunderstorm coverage combined with
general easterly flow will keep temperatures on the cool side.
Forecast highs will range from the upper 60s to upper 70s, or 5 to
15 degrees below normal for late August. The cooler temperatures and
anemic lapse rates aloft will also preclude any severe threat due to
little to no instability. Rain appears to be heavy for portions of
the area again, generally favoring east of Highway 183. PoPs here
climb to around 70-80% during the afternoon as a h5 low takes shape
and convergence aloft is maximized. Factoring in this potential, for
some of the same areas that are expected to see localized heavy rain
Friday night, increases concern for potential flooding. HREF PMM for
the entire period ending 12z Sunday shows widespread 1.5"+ QPF with
pockets of 4-5" total for the 48-hour time frame. For now, no Flood
Headlines are in effect but consideration will be necessary with
subsequent forecasts.

Sunday and beyond...the main disturbance aloft will be slow to
depart on Sunday but will do so in a slow manner. PoPs will decrease
from west to east as a result through late Sunday into early Monday.
Temperatures Sunday will remain cool, similar to Saturday, but
should begin to moderate slightly by the work week. Highs return to
upper 70s to lower 80s by Tuesday with mostly dry conditions
expected. That quickly ends as the next embedded mid-level
disturbance dives south out of central Canada. ECWMF Extreme
Forecast Index, while highlighting much of the upcoming week with
negative anomalies for daytime highs, emphasizes Thursday with
values reaching minus 0.7-0.9 and non-zero Shift of Tails values.
The going forecast calls for upper 60s to middle 70s east to west
but ensemble guidance, particularly the EPS, suggests even cooler
values with morning lows in the 40s. The rebound is quick, however,
with highs likely returning to 70s and low 80s by the following
weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 634 PM CDT Fri Aug 29 2025

Areas of MVFR and IFR ceilings will develop across much of the
Sandhills overnight and last into much of the morning hours on
Saturday. Otherwise scattered showers and thunderstorms will
continue tonight into Saturday across much of the area. Winds
will be light except in areas of where thunderstorms are
occuring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Taylor
Hazardous weather outlook, Aug 29, 2:58 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
358 PM CDT Fri Aug 29 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
358 PM CDT Fri Aug 29 2025 /258 PM MDT Fri Aug 29 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms become likely by late afternoon and continue
into the evening for much of west central Nebraska. A few storms may
become severe with large hail and heavy rain the main concerns,
though localized damaging winds and even a tornado or two cannot be
ruled out. Folks with outdoor plans this evening should closely
monitor for rapidly changing weather conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rain and thunderstorms continue this weekend into early
next week. Locally heavy rain will be the main concern, particularly
Saturday and early Sunday. Total rainfall through Sunday morning may
exceed two inches in locations, especially for areas east of Highway
83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the evening.

In the hours before

Special weather statement, Aug 29, 2:50 PM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM CDT Fri Aug 29 2025

NEZ006-008-009-292130-
Brown NE-Rock NE-Keya Paha NE-
350 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ROCK...NORTHEASTERN
BROWN AND SOUTH CENTRAL KEYA PAHA COUNTIES THROUGH 430 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springview, moving south at 5 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Thomas Creek State Wildlife Management Area and Pine Glen State
Wildlife Refuge.

This includes Highway 183 between mile markers 201 and 203, and
between mile markers 206 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4281 9975 4283 9954 4268 9944 4264 9977
TIME...MOT...LOC 2050Z 344DEG 5KT 4276 9967

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Richie
Special weather statement, Aug 29, 3:01 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
401 PM CDT Fri Aug 29 2025

NEZ008-009-026-027-292145-
Brown NE-Loup NE-Rock NE-Blaine NE-
401 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROCK...NORTHERN LOUP...
SOUTHEASTERN BROWN AND NORTHEASTERN BLAINE COUNTIES THROUGH 445 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 18 miles northeast of Brewster, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Rose, Fox Bayou, and Horseshoe Bend Lake.

This includes Highway 183 between mile markers 136 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 9972 4220 9965 4214 9925 4192 9935
TIME...MOT...LOC 2101Z 290DEG 9KT 4210 9957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Richie
Special weather statement, Aug 29, 4:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
500 PM CDT Fri Aug 29 2025

NEZ005-024-025-094-292245-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
500 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES THROUGH 545 PM
CDT/445 PM MDT/...

At 500 PM CDT/400 PM MDT/, Doppler radar was tracking a strong
thunderstorm 21 miles southwest of Merritt Reservoir, or 22 miles
north of Mullen, moving southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat,
Giant Hill, Highway 97 crossing Big Creek, and Kelso.

This includes the following highways...
 Highway 2 between mile markers 183 and 197.
 Highway 97 between mile markers 61 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4238 10116 4248 10100 4212 10054 4194 10106
TIME...MOT...LOC 2200Z 321DEG 25KT 4236 10103

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 29, 4:09 PM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
509 PM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Hail             11 NNE Almeria          41.98N 99.44W
08/29/2025  E0.70 Inch       Loup               NE   Public

            Time estimated from radar.

&&
Special weather statement, Aug 29, 5:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
611 PM CDT Fri Aug 29 2025

NEZ005-024-025-094-300000-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
611 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER...NORTHWESTERN LOGAN AND THOMAS COUNTIES THROUGH
700 PM CDT/600 PM MDT/...

At 611 PM CDT/511 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Seneca, or 11 miles east of Mullen, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Norway,
Natwick, and Kelso.

This includes the following highways...
 Highway 2 between mile markers 190 and 224.
 Highway 83 between mile markers 133 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4192 10030 4174 10057 4174 10068 4205 10096
      4217 10078
TIME...MOT...LOC 2311Z 319DEG 20KT 4206 10081

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 29, 5:50 PM CST, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
650 PM CDT Fri Aug 29 2025

NEZ057-059-300030-
Lincoln NE-Keith NE-
650 PM CDT Fri Aug 29 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN KEITH AND
NORTHWESTERN LINCOLN COUNTIES THROUGH 730 PM CDT/630 PM MDT/...

At 650 PM CDT/550 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northwest of Sutherland, or 23 miles west of
North Platte, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Coker, and O'Fallons.

This includes Interstate 80 in Nebraska between mile markers 154 and
171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4129 10127 4131 10127 4135 10114 4106 10080
      4098 10117
TIME...MOT...LOC 2350Z 324DEG 23KT 4125 10120

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Richie

The radar

The North Platte radar (KLNX), 100 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
August 29, 6:15 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.130

Hail, Lincoln

When
August 29, 7:08 PM CST
Where
Lincoln County, 6.63 mi NNW of Dickens
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.900, -101.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289468, 1289469.